Oncology nurse Linda Casey encourages caregivers to be vigilant in watching for signs and symptoms of anything abnormal in the patient, such as certain side effects. "They know them obviously better than any doctors or nurses know them," she says.
Some types of chemotherapy can lower white blood cell counts, which can increase the risk of infection. Other therapies can affect blood pressure and other side effects that should be reported to the patient's medical team.
"If anything seems off to you, I think that it's very important that you always call the doctor and follow up," Casey says. "Don't be afraid of bothering anybody."
It's also important to talk with the patient's medical team on what symptoms to monitor for and what should be done if the caregiver suspects they may be occurring.
Casey recommends caregivers set up a routine to check the patient's temperatures, blood pressures, and other vitals that may signal that something is wrong.
"Any little deviation from normal can indicate a problem that can turn into something that you wouldn't want to encounter," she says.